×

zbMATH — the first resource for mathematics

Porosity, derived numbers and knot points of typical continuous functions. (English) Zbl 0672.26002
In this paper, the author improved the result of V. Jarník (1934) that there exists a residual subset A of \(C(<0,1>)\) such that the set of all knot points in \(<0,1>\) of f is of full measure, whenever \(f\in A.\) The author’s Theorem 1 sets one of the B. S. Thomson’s theorem on Dini derivates of continuous functions in a more general context. The main theorem of the paper is the Theorem 2.
Let G be the set of all increasing functions \(g: (0,\infty)\to (0,\infty)\) such that \(g(x)>x\) holds for all \(x\in (0,\infty).\) Let be \(g\in G,\) \(A\subset R\) and \(a\in R:\) the set A is [g]-porous from the right at a iff there exists a decreasing sequence \(\{h_ n\}^{\infty}_{n=1}\) of positive numbers tending to zero such that \(g(p(A,(a,a+h_ n)))>h_ n\) for all n; \(p(A,(a,a+h_ n))\) is the maximal length of an interval \(I\subset (a,a+h_ n)\) missing the set A.
Let f be a real function defined on \(<0,1>\), \(g\in G\), \(a\in <0,1>\) and \(c\in R\cup \{-\infty,\infty \}.\) Then c is called a right [g]-derived number of f at a iff the set \(\{x\in <0,1>-\{a\}:\quad (f(x)-f(a))/(x- a)\not\in V\}\) is [g]-porous from the right at a whenever V is a neighbourhood in \(R\cup \{-\infty,\infty \}\) of c. A point a is called a [g]-knot point of f iff every \(c\in R\cup \{-\infty,\infty \}\) is a bilateral [g]-derived number of f at a. The set \(D=\{<a+nh,a+(n+1)h>:\) n is an integer\(\}\) is called equidistant division of R with the norm h. A subset A of R is called [g]-totally porous iff for every \(\epsilon >0\) there exists an equidistant division D of R with the norm less than \(\epsilon\), such that \(g(p(A,I))>\) than the length of I for any \(I\in D.\)
Theorem 2. For any \(g\in G\) there exists a residual subset E of \(C(<0,1>)\) such that the set \(\{a\in <0,1>:\) a is not a [g]-knot point of \(f\}\) is a \(\sigma\)-[g]-totally porous set for every \(f\in E.\)
At the end of the paper there are formulated two problems. The author added in a footnote, that the answer to the second problem is negative.
Reviewer: L.Mišík
MSC:
26A24 Differentiation (real functions of one variable): general theory, generalized derivatives, mean value theorems
26A15 Continuity and related questions (modulus of continuity, semicontinuity, discontinuities, etc.) for real functions in one variable
PDF BibTeX XML Cite
Full Text: EuDML
References:
[1] A. M. Bruckner, J. Haussermann: Strong porosity features of typical continuous functions. Acta Math. Hungar. 45 (1985), 7-13. · Zbl 0592.26010
[2] A. M. Bruckner, B. S. Thomson: Porosity estimates for the Dini derivatives. Real Analysis Exchange 9 (1983-84), 508-538. · Zbl 0579.26004
[3] K. M. Garg: On a residual set of continuous functions. Czechoslovak Math. J. 20 (95) (1970), 537-543. · Zbl 0217.37204
[4] J. Haussermann: Porosity characterizations of intersection sets with the typical continuous function. Real Analysis Exchange 9 (1983-84), 386-389.
[5] P. D. Humke, M. Laczkovich: Typical continuous functions are virtually nonmonotone. Proc. Amer. Math. Soc. 94, (1985), 244-248. · Zbl 0564.26002
[6] P. D. Humke, T. Vessey: Another note on \(\sigma\)-porous sets. Real Analysis Exchange 8 (1982-83), 261 - 271. · Zbl 0543.28001
[7] V. Jarník: Über die Differenzierbarkeit stetiger Funktionen. Fund. Math. 21 (1933), 48-58. · Zbl 0007.40102
[8] V. Jarník: Sur les nombres dérivés approximatifs. Fund. Math. 22 (1934), 4-16. · Zbl 0008.14903
[9] B. S. Thomson: Some theorems for extreme derivates. J. London Math. Soc. (2), 27 (1983), 43-50. · Zbl 0523.26004
[10] B. S. Thomson: Real Functions. Lect. Notes in Math. 1170, Springer-Verlag 1985. · Zbl 0581.26001
[11] L. Zajíček: Sets of \(\sigma\)-porosity and sets of \(\sigma\)-porosity. (q), Časopis Pěst. Mat. 101 (1976), 350-359. · Zbl 0341.30026
[12] L. Zajíček: On Dini derivatives of continuous and monotone functions. Real Analysis Exchange 7 (1981-82), 233-238.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.